Bounds for Sobolev embedding constants in non-simply connected planar domains. (English) Zbl 1473.35012

Ferone, Vincenzo (ed.) et al., Geometric properties for parabolic and elliptic PDE’s. Contributions of the 6th Italian-Japanese workshop, Cortona, Italy, May 20–24, 2019. Cham: Springer. Springer INdAM Ser. 47, 103-125 (2021).
Summary: In a bounded non-simply connected planar domain \(\Omega \), with a boundary split in an interior part and an exterior part, we obtain bounds for the embedding constants of some subspaces of \(H^1( \Omega )\) into \(L^p( \Omega )\) for any \(p > 1\), \(p \neq 2\). The subspaces contain functions which vanish on the interior boundary and are constant (possibly zero) on the exterior boundary. We also evaluate the precision of the obtained bounds in the limit situation where the interior part tends to disappear and we show that it does not depend on \(p\). Moreover, we emphasize the failure of symmetrization techniques in these functional spaces. In simple situations, a new phenomenon appears: the existence of a break even surface separating masses for which symmetrization increases/decreases the Dirichlet norm. The question whether a similar phenomenon occurs in more general situations is left open.
For the entire collection see [Zbl 1471.35003].


35A23 Inequalities applied to PDEs involving derivatives, differential and integral operators, or integrals
35J05 Laplace operator, Helmholtz equation (reduced wave equation), Poisson equation
35J25 Boundary value problems for second-order elliptic equations
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
Full Text: DOI


[1] Abdellaoui, B., Colorado, E., Peral, I.: Some critical quasilinear elliptic problems with mixed Dirichlet-Neumann boundary conditions: relation with Sobolev and Hardy-Sobolev optimal constants. J. Math. Anal. Appl. 332(2), 1165-1188 (2007) · Zbl 1166.35020
[2] Alvino, A., Trombetti, G., Lions, P.-L.: On optimization problems with prescribed rearrangements. Nonlinear Anal. 13, 185-220 (1989) · Zbl 0678.49003
[3] Brothers, J., Ziemer, W.: Minimal rearrangements of Sobolev functions. J. Reine Angew. Math. 384, 153-179 (1988) · Zbl 0633.46030
[4] Burchard, A.: Steiner symmetrization is continuous in \(W^{1, }\) p. Geom. Funct. Anal. 7, 823-860 (1997) · Zbl 0912.46034
[5] del Pino, M., Dolbeault, J.: Best constants for Gagliardo-Nirenberg inequalities and applications to nonlinear diffusions. J. Math. Pures Appl. 81, 847-875 (2002) · Zbl 1112.35310
[6] Faber, G.: Beweis, dass unter allen homogenen Membranen von gleicher Fläche und gleicher Spannung die kreisförmige den tiefsten Grundton gibt, pp. 169-172. Verlag der Bayerischen Akademie der Wissenschaften, München (1923) · JFM 49.0342.03
[7] Gazzola, F., Sperone, G.: Steady Navier-Stokes equations in planar domains with obstacle and explicit bounds for unique solvability. Arch. Ration. Mech. Anal. 238(3), 1283-1347 (2020) · Zbl 1451.35107
[8] Krahn, E.: Über eine von Rayleigh formulierte Minimaleigenschaft des Kreises. Math. Ann. 94(1), 97-100 (1925) · JFM 51.0356.05
[9] Lions, P.-L., Pacella, F., Tricarico, M.: Best constants in Sobolev inequalities for functions vanishing on some part of the boundary and related questions. Indiana Univ. Math. J. 37(2), 301-324 (1988) · Zbl 0631.46033
[10] Steiner, J.: Einfacher Beweise der isoperimetrischen Hauptsätze. J. Reine Angew. Math. 18, 281-296 (1838). Reprinted in Gesammelte Werke 2 (Berlin 1882), pp. 77-91 (1838)
[11] Talenti, G.: The art of rearranging. Milan J. Math. 84(1), 105-157 (2016) · Zbl 1364.35006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.